Alert archive / West Virginia / Flash Flood Warnings in 2019

Flash Flood Warning 47, NWS Pittsburgh, PA

July 4, 2019Preston County, Tucker County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jul 4, 2019, 2:32 PM EDT for Preston County, Tucker County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2019, 2:32 PM EDT (18:32 UTC)
Expired
Jul 4, 2019, 5:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Preston County, WV, Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 147 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 1:07 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 4, 1:07 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
107 PM EDT Thu Jul 4 2019

.SYNOPSIS...
Warm and humid weather is expected through the weekend, with daily
shower and thunderstorm chances.

&&

.NEAR TERM /THROUGH TONIGHT/...
Generally made minor updates to grids, upping PoPs along the ridges
given radar trends. With heavy rain ingredients in place and storms
becoming tied to the terrain in areas with relatively lower flash
flood guidance, elected to post a Flash Flood Watch for much of the
southeastern terrain areas. Will not rule out further expansion
depending on how convective pattern develops.

Previous discussion...

Typical summertime weather will continue today under high pressure
as diurnally-driven, scattered showers/storms return during the
afternoon and evening hours. Scattered evening thunderstorms should
quickly diminish after dark with loss of daytime heating.

With very moist profiles and little wind shear, the overall threat
for severe weather will be low this afternoon. The primary concern
will be heavy rainfall and localized flash flooding potential with
thunderstorms.

High temperatures will be several degrees above seasonal average.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
The pattern continues on Friday with warm/humid air remaining in
place over the area. Convection is expected to linger a little longer
into the overnight with support from an approaching shortwave. The
potential for localized flash flooding will once again be a threat,
with other forms of severe weather less likely. Temperatures will
remain near to just above climatology.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The front that has been sitting to our north will shift southwards
on Saturday with help from low pressure crossing Quebec. Have
included likely PoPs on Saturday ahead of the front. Rain chances
will linger through Sunday as the front passes.

Dry weather finally returns for most of the region on Monday, though
shower/thunderstorm chances will linger across the ridges. Tuesday
will remain dry areawide under high pressure, but rain chances creep
back into the forecast on Wednesday as the high shifts eastwards and
moist, southerly return flow begins. Temperatures will be near to
just above normal through the period.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
With minimal change in the pattern TAFs remain largely a persistence
forecast with scattered shower/storm this afternoon/evening followed
by patchy fog development. Did have enough confidence to go with
tempo mention of thunderstorms in many locations as opposed to the
PROB30s that were included with the 12Z TAFs.

.Outlook...
Periodic restrictions are likely through the weekend with abundant
boundary layer moisture and daily convection chances.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until midnight EDT tonight for MDZ001.
OH...None.
PA...Flash Flood Watch until midnight EDT tonight for PAZ073>076.
WV...Flash Flood Watch until midnight EDT tonight for WVZ510>514.

&&
Hazardous weather outlook, Jul 4, 4:00 AM EDT, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
400 AM EDT Thu Jul 4 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-050800-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
400 AM EDT Thu Jul 4 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Localized flash flooding is possible in thunderstorms, mainly during
the afternoon and evening hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Localized flash flooding is possible through Saturday with
thunderstorms, mainly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 4, 1:03 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
103 PM EDT THU JUL 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 PM     FLASH FLOOD      2 SE ASHER GLADE        39.69N  79.42W
07/04/2019                   GARRETT            MD   FIRE DEPT/RESCUE

            HIGH WATER ON BUFFALO RUN RD.

&&

EVENT NUMBER PBZ1902539

JD
Local storm report, Jul 4, 2:13 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
213 PM EDT THU JUL 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     FLASH FLOOD      3 E KREGAR              40.13N  79.25W
07/04/2019                   WESTMORELAND       PA   DEPT OF HIGHWAYS

            LANDSLIDE DUE TO HEAVY RAIN ACROSS THE AREA.

&&

EVENT NUMBER PBZ1902540

JD
Local storm report, Jul 4, 2:22 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
222 PM EDT THU JUL 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLASH FLOOD      2 SSE PLEASANT GROVE    40.16N  79.27W
07/04/2019                   WESTMORELAND       PA   DEPT OF HIGHWAYS

            WHITE OAK RUN IS OUT OF THE BANK AND AFFECTING WEAVER
            ROAD

&&

EVENT NUMBER PBZ1902541

JD

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 11:18 AM EDTFlash Flood WatchPBZFayette, Westmoreland6 hr
Jul 4, 11:53 AM EDTFlash Flood WarningPBZWestmoreland4 hr
Jul 4, 4:49 PM EDTAreal Flood WarningPBZWestmoreland3 hr
Jul 4, 5:56 PM EDTFlash Flood WarningPBZAllegheny3 hr
Jul 4, 6:59 PM EDTFlash Flood WarningPBZAllegheny2 hr
Jul 4, 7:21 PM EDTFlash Flood WarningPBZArmstrong, Butler, Clarion, Venango3 hr
Jul 4, 1:49 PM EDTFlash Flood WarningPBZTucker3 hr

Nearby

Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.